Fentanyl-laced cocaine warning issued by Delta Police after overdoses
Two people treated in hospital after using cocaine and inadvertently overdosing on fentanyl
Delta Police say two people have been treated in hospital after using cocaine and inadvertently overdosing on fentanyl.
Police say it's likely the cocaine was cut with fentanyl, a respiratory depressant that cannot be seen, smelled or tasted when cut with other drugs.
"There's certainly been a couple of overdoses over the last year or so," said Acting Sgt. Sarah Swallow. "Again none of them were fatal but certainly a couple of overdoses that can possibly be linked to fentanyl in some way."
"But this is the first time that we've seen two in such a short period of time with both people saying they've taken the same drug."
- Fentanyl-related overdose deaths spike across Canada
- Rise of fentanyl in B.C.
- Fentanyl growing danger to all drug users
While it's not known where the cocaine was obtained, police believe it's likely circulating in the South Delta area.
Officers are reminding the public that there's no control over any illegal drug and users may not be ingesting the substance they intend to take — with potentially fatal consequences.
Early symptoms of a fentanyl overdose can include severe sleepiness, slow heartbeat, trouble breathing, cold, clammy skin and trouble walking or talking.
Police say while abstinence from drugs is the best choice, anyone who uses illegal substances shouldn't do it alone and should call 911 if they see anyone with overdose symptoms.
With files from the Canadian Press